Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 122, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2002, 9:40 PM EDT for Johnston County, Wake County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2002, 9:40 PM EDT (01:40 UTC)
- Expired
- Jul 5, 2002, 10:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Johnston County, NC, Wake County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1419 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 060140 SVRRAH NCC101-183-060215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 940 PM EDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAKE COUNTY IN NORTH CAROLINA JOHNSTON COUNTY IN NORTH CAROLINA * UNTIL 1015 PM EDT * AT 940 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF LINWOOD...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ZEBULON AT 940 PM LINWOOD AT 945 PM EDT SMITHFIELD AT 1015 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ JWC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:50 PM EDT, 6 hours 50 minutes earlier.
Area forecast discussion, Jul 5, 2:50 PM EDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT FRI JUL 5 2002 FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT. THUNDERSTORMS AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO MOVE INTO CENTRAL NORTH CAROLINA. TEMPERATURES AND DEWPOINTS BEHIND FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW DAYS. THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER AREA. FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE NORMAL SUMMERTIME CONDITIONS. WILL INDICATE AFTERNOON CONVECTION FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE DESTABILIZES ATMOSPHERE. .RAH...NONE. SWH
In the hours before
Local storm report, Jul 5, 8:35 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
835 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM FUQUAY VARINA NC WIND DAMAGE
07/05/02 WAKE SKYWARN REPORTS POWER
LINES DOWNED IN FUQUAY
VARINA
0752 PM SEVEN SPRINGS NC WIND DAMAGE
07/05/02 WAYNE LAW ENFORCEMENT IN WAYNE
COUNTY REPORTED ROOF BLOWN
OFF HOUSE IN SEVEN SPRINGS.
KKLocal storm report, Jul 5, 8:45 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
845 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM SMITHFIELD NC .88 INCH HAIL
07/05/02 JOHNSTON SKYWARN REPORTED NICKEL
SIZE HAIL IN SMITHFIELD.
0539 PM WILSON NC 1.00 INCH HAIL
07/05/02 WILSON SKYWARN REPORTRED QUARTER
SIZE HAIL AT WILSON COUNTY
AIRPORT.
KKLocal storm report, Jul 5, 8:52 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
852 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 NW TARBORO NC 1.75 INCH HAIL
07/05/02 EDGECOMBE DUNBAR RD BETWEEN US64 ALT
AND NC97Local storm report, Jul 5, 8:58 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
858 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM WILSON NC FLASH FLOODS 07/05/02
WILSON NUMEROUS ROADS FLOODED IN
THE COUNTY
RLHLocal storm report, Jul 5, 9:02 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
902 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0752 PM SEVEN SPRINGS NC WIND DAMAGE
07/05/02 WAYNE LAW ENFORCEMENT REPORTED
SEVERE THUNDERSTORM WINDS
BLEW ROOF OF HOUSE IN SEVEN
SPRINGS.
KKLocal storm report, Jul 5, 9:05 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
905 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 NW TARBORO NC 1.75 INCH HAIL
07/05/02 EDGECOMBE DUNBAR RD BETWEEN US64 ALT
AND NC97
0830 PM WILSON NC FLASH FLOODS
07/05/02 WILSON NUMEROUS ROADS FLOODED IN
THE COUNTY
0752 PM SEVEN SPRINGS NC WIND DAMAGE
07/05/02 WAYNE ROOF BLOWN OFF HOUSE.
REPORTED BY LAW
ENFORCEMENT.
KKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:15 PM EDT | Flash Flood Warning | RAH | Edgecombe | 2 hr |
| Jul 5, 8:23 PM EDT | Flash Flood Warning | RAH | Wake | 112 min |
| Jul 5, 8:26 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 34 min |
| Jul 5, 8:45 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 45 min |
| Jul 5, 8:59 PM EDT | Flash Flood Warning | RAH | Wilson | 61 min |
| Jul 5, 9:54 PM EDT | Flash Flood Warning | RAH | Johnston | 111 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.